ROBERT WINCHESTER, M.D.; DONALD H. BERNSTEIN, M.D.; HARRY D. FISCHER, M.D.; ROGER ENLOW, M.D.; GARY SOLOMON, M.D.
Thirteen patients who had the co-occurrence of severe Reiter's syndrome and the acquired immunodeficiency syndrome (AIDS) or its related syndromes were studied. The arthritis was reactive in three patients and without defined cause in the others. Nine patients had HLA-B27. The two syndromes appeared simultaneously in four patients, suggesting a common biologic process, and in the others the immunodeficiency either preceded or followed the arthritis. Reiter's syndrome occurring in the setting of this profound immunodeficiency suggests that helper T cells were not involved in the pathogenesis of the rheumatic disease. Difficulties were encountered in the diagnosis of either syndrome in the presence of the other. Two patients with Reiter's syndrome developed Kaposi's sarcoma and fulminant AIDS after receiving methotrexate, which emphasizes the need for caution in the use of immunosuppressive therapy in Reiter's syndrome. An additional patient with undifferentiated spondylarthropathy subsequently developed psoriasis in conjunction with the onset of AIDS.
Learn more about subscription options.
Register Now for a free account.
WINCHESTER R, BERNSTEIN DH, FISCHER HD, ENLOW R, SOLOMON G. The Co-occurrence of Reiter's Syndrome and Acquired Immunodeficiency. Ann Intern Med. 1987;106:19–26. doi: 10.7326/0003-4819-106-1-19
Download citation file:
Published: Ann Intern Med. 1987;106(1):19-26.
Infectious Disease, Rheumatology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only